Alert archive / Minnesota / Areal Flood Warnings in 2011
Areal Flood Warning 15, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Jun 17, 2011, 8:25 PM CDT for Kandiyohi County, Minnesota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2011, 8:25 PM CDT (01:25 UTC)
- Expired
- Jun 18, 2011, 2:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Kandiyohi County, MN
The radar
The Minneapolis radar (KMPX), 119 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:58 PM CDT | HEAVY RAIN 3 | 4 Ne Svea, MN | FELL IN AN HOUR...MEASURED WITH 4 INCH PLASTIC GAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1159 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
316 WGUS43 KMPX 180125 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 825 PM CDT FRI JUN 17 2011 MNC067-180730- /O.NEW.KMPX.FA.W.0015.110618T0125Z-110618T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANDIYOHI MN- 825 PM CDT FRI JUN 17 2011 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * FLOOD WARNING FOR... SOUTHERN KANDIYOHI COUNTY IN CENTRAL MINNESOTA... * UNTIL 230 AM CDT SATURDAY * AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED TWO TO FIVE INCHES OF RAINFALL SINCE 6 PM ACROSS A SMALL PORTION OF SOUTHERN KANDIYOHI COUNTY. DUE TO TRAINING OF THESE THUNDERSTORMS ACROSS THE AREA...RAINFALL RATES WILL BE EXTREMELY HIGH...AND ISOLATED FIVE TO SEVEN INCH TOTALS ARE POSSIBLE BEFORE THE THUNDERSTORMS MOVE OFF TO THE NORTHEAST OF THE WARNED AREA. THE WORSE AREA IS BETWEEN PRIAM AND SVEA IN SOUTH CENTRAL KANDIYOHI COUNTY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SOUTH FORK CROW RIVER...HAWK CREEK...CHETOMBA CREEK AND MIDDLE FORK CROW RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE TWIN CITIES. && LAT...LON 4506 9524 4523 9476 4495 9476 4489 9524 $$ JLT
2 follow-up statements
346 WGUS83 KMPX 180206 FLSMPX FLOOD STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 906 PM CDT FRI JUN 17 2011 MNC067-180730- /O.CON.KMPX.FA.W.0015.000000T0000Z-110618T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANDIYOHI MN- 906 PM CDT FRI JUN 17 2011 ...FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN KANDIYOHI COUNTY UNTIL 230 AM CDT... AT 903 PM CDT...THE PUBLIC REPORTED THAT FLOODING WAS OCCURRING IN FIELDS ACROSS SOUTHERN KANDIYOHI COUNTY...WITH A REPORT OF THREE INCHES OF RAIN IN LESS THAN AN HOUR NEAR SVEA. ALSO THE LOCAL EMERGENCY MANAGER REPORTED FLOODING IN THE CAMPGROUND NEAR BIG KANDIYOHI LAKE. ALTHOUGH MOST OF THE HEAVY RAINFALL HAS ENDED IN THE WARNED AREA...RUNOFF IS NOT COMPLETE AND WILL CONTINUE THROUGH THE EVENING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WILLMAR... ATWATER...BLOMKEST...KANDIYOHI...LAKE LILLIAN...PRIAM...PRINSBURG... RAYMOND AND SVEA. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... SOUTH FORK CROW RIVER...HAWK CREEK...CHETOMBA CREEK AND MIDDLE FORK CROW RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES. && LAT...LON 4506 9524 4523 9476 4495 9476 4489 9524 $$ JLT
645 WGUS83 KMPX 180725 FLSMPX FLOOD STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 225 AM CDT SAT JUN 18 2011 MNC067-180740- /O.EXP.KMPX.FA.W.0015.000000T0000Z-110618T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANDIYOHI MN- 225 AM CDT SAT JUN 18 2011 ...THE FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN KANDIYOHI COUNTY WILL BE ALLOWED TO EXPIRE AT 230 AM CDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4506 9524 4523 9476 4495 9476 4489 9524 $$ JPC
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Jun 17, 6:06 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 17, 6:06 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 PM CDT FRI JUN 17 2011
.DISCUSSION...
THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE
FOR THE REMAINDER OF THE AFTERNOON AND EVENING AS TWO BOUNDARIES
AFFECT THE CWA. THE FIRST IS A WARM FRONT MEANDERING FROM NEAR
KRST TO KMML TO LOW PRESSURE NEAR KABR. THE SECOND IS A COLD FRONT
EXTENDING SOUTH FROM THE LOW TO NEAR KOMA. THE BOUNDARY TO OUR
SOUTH IS EVIDENT ON OUR RADAR. THE KMPX WRF INDICATES SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THIS BOUNDARY AND
MOVING INTO THE TWIN CITIES BY EVENING. OTHER SHOWERS AND
THUNDERSTORMS ARE INDICATED DEVELOPING ALONG THE COLD FRONT IN FAR
WESTERN MN TOWARD EVENING AND THEN PROGRESSING SLOWLY EASTWARD
THROUGH THE EVENING. THIS DOES NOT BODE WELL FOR THE FLOOD WATCH
WITH MOST OF THE ACTIVITY CONCENTRATED TO THE NORTH. HOWEVER...
PLENTY OF UNCERTAINTY EXISTS AND THE WATCH WILL REMAIN IN PLACE
FOR NOW. THE THREAT FOR SEVERE WEATHER IS FOCUSED EARLY TONIGHT
AHEAD OF THE COLD FRONT...BUT SHEAR VALUES AND CAPE ARE NOT VERY
IMPRESSIVE AT THIS TIME.
THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL LINGER FOR SATURDAY
INTO SUNDAY ACROSS EASTERN MN AND WI AHEAD OF THE BOUNDARY AS
SPOKES OF ENERGY ROTATE NORTHEAST FROM THE DEEP TROUGH IN THE
WEST. INDICATED A BREAK IN THE RAIN CHANCES FOR SUNDAY NIGHT.
NEXT WEEK REMAINS WET AND POSSIBLY STORMY. MODEL SOLUTIONS
CONTINUE TO POINT TO A VERY DEEP LOW PRESSURE SYSTEM MOVING INTO
THE REGION BY WEDNESDAY. THE ECMWF...BEING FURTHER NORTH OF THE
GEM AND GFS...WOULD PLACE SOUTHERN MN IN LINE FOR SEVERE WEATHER
MONDAY THROUGH TUESDAY NIGHT. ALL THREE OF THE SOLUTIONS ARE
SHOWING THE POTENTIAL FOR SEVERAL INCHES OF RAIN. IT MAY TAKE TO
THE END OF THE NEXT WEEK TO GET THIS DEEP UPPER SYSTEM EAST OF US.
&&
.AVIATION.../00Z TAF ISSUANCE/
MAIN AVIATION CONCERN WILL BE SHORT TERM CONVECTION THAT HAS BEEN
DEVELOPING ACROSS FAR WESTERN SD...AND PORTIONS OF SOUTH CENTRAL
AND CENTRAL MN. THE MAIN FORCING AND FRONTAL BOUNDARY WAS ACROSS
WESTERN SD WHICH SHOULD BE THE MAIN AREA OF CONVECTION THRU THIS
EVENING AS IT SLOWLY MOVES EASTWARD. MOISTURE ADV AND TRAJECTORY
OF TSRA WILL BE THE MAIN WX ELEMENT OF CONCENTRATION THIS EVENING
WHICH WILL AFFECT AXN/STC THRU 3Z...AND AT MSP/RNH FROM 3 TO
6Z...WITH EAU LIKELY NOT UNTIL 5 OR 6Z TONIGHT. RWF REMAINS
PROBLEMATIC IN TERMS OF TSRA... WILL WAIT UNTIL THE LAST MIN IF
CONVECTION DECIDES TO INCREASE TO THE WEST OR SOUTH OF RWF. AFT
6Z...MOST OF THE CONVECTION WILL BE ACROSS EASTERN MN...AND
WESTERN WI. FRONTAL BOUNDARY WILL LIKELY STALL OUT ACROSS THE
CENTRAL PART OF THE STATE...WITH A WEAK E/SE AT MSP/RNH/EAU...AND
LIGHT AND VARIABLE AT STC. AXN/RWF WILL SEE MORE OF A W TO NW WND
LATER TONIGHT. LOWER CEILINGS/VSBY IN THE WAKE OF THE TSRA THIS
EVENING IS ALSO UNCERTAIN. WILL CONTINUE THE SAME SCENARIO WITH
PREVIOUS TAFS...BUT MAY ADJUST THEM AT 6Z IF NO DEVELOPMENT OCCURS
BEHIND THIS FRONTAL BOUNDARY. AS THE FRONTAL BOUNDARY STALLS OUT
ACROSS EASTERN MN...RE-DEVELOPMENT OF VCSH/VCTS IS POSSIBLE
TOMORROW AFTN.
MSP...MAIN FORCE OF TSRA SHOULD BE ARND 3-5Z THIS EVENING...WITH
ONLY ISOLATED ACTIVITY BEFORE 3Z. ANY TSRA WILL PRODUCE VERY HEAVY
RAINFALL AND ALLOW FOR VSBY TO QUICKLY DROP TO IFR. CEILINGS WILL
BE VFR FOR THE MOST PART...WITH ONLY A VERY TEMPORARY PERIOD OF
MVFR IN TSRA. THIS TAF MAY BE ALTERED BEFORE 3Z IF THE LINE ACROSS
EASTERN SD BECOMES MORE CONCENTRATED. AFT 6Z...WILL CONTINUE THE
SAME TRENDS AS PREVIOUS FORECASTERS WITH SOME BR ARND SUNRISE AND
CEILINGS IN THE MVFR RANGE AS THE SUN RISES AND AMPLE MOISTURE
NEAR THE SFC DEVELOPS. THERE IS ALSO A POSSIBILITY OF
REDEVELOPMENT AFT 18Z AS THE WEAK FRONTAL BOUNDARY HOLDS NEAR THE
AREA. ..JLT..
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH SATURDAY MORNING FOR BLUE EARTH-BROWN-
CHIPPEWA-FARIBAULT-FREEBORN-LAC QUI PARLE-LE SUEUR-MARTIN-
NICOLLET-REDWOOD-RENVILLE-RICE-SIBLEY-STEELE-WASECA-
WATONWAN-YELLOW MEDICINE.
WI...NONE.
&&
RAH/JLTHazardous weather outlook, Jun 17, 3:50 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 350 PM CDT FRI JUN 17 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180845- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 350 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA TONIGHT AS A COLD FRONT PUSHES EAST FROM THE DAKOTAS. A FEW OF THE STORMS COULD BECOME SEVERE THIS EVENING IN WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...PRODUCING LARGE HAIL AND DAMAGING WINDS. TORRENTIAL DOWNPOURS MAY ALSO ACCOMPANY THE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND MAINLY IN EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN. THUNDERSTORMS CHANCES WILL INCREASE AGAIN MONDAY AND TUESDAY AS A STRONG AREA OF LOW PRESSURE TRACKS NEAR THE MINNESOTA-IOWA BORDER. SOME STRONG STORMS AND HEAVY RAINS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN WEST CENTRAL THROUGH SOUTH CENTRAL MINNESOTA.
In the hours before
Special weather statement, Jun 17, 5:19 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 519 PM CDT FRI JUN 17 2011 MNZ056>059-064>066-180000- CHIPPEWA-KANDIYOHI-MCLEOD-MEEKER-RENVILLE-WRIGHT-YELLOW MEDICINE- 519 PM CDT FRI JUN 17 2011 ...THUNDERSTORMS DEVELOPING OVER CHIPPEWA...KANDIYOHI...MCLEOD... MEEKER...RENVILLE...WRIGHT AND YELLOW MEDICINE COUNTIES THROUGH 700 PM CDT... AT 510 PM CDT...RADAR INDICATED THAT THUNDERSTORMS COULD BE DEVELOPING ALONG A LINE EXTENDING FROM 4 MILES WEST OF GRANITE FALLS TO JUST WEST OF HUTCHINSON. THESE STORMS WERE MOVING NORTH AND EAST AT 10 MPH. HAIL UP TO NICKEL SIZE IS EXPECTED WITH AND OF THE STRONGER STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... GRANITE FALLS. HUTCHINSON. CORVUSO. THORPE. MAYNARD. SILVER LAKE. COKATO. WILLMAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4510 9563 4519 9407 4485 9412 4474 9571 TIME...MOT...LOC 2215Z 196DEG 9KT 4480 9562 4486 9459
Local storm report, Jun 17, 6:25 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL NNE COSMOS 44.94N 94.70W
06/17/2011 M1.00 INCH MEEKER MN TRAINED SPOTTER
&&
CARLYONThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:00 PM CDT | Tornado Warning | MPX | Kandiyohi | 22 min |
| Jun 17, 7:04 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 26 min |
| Jun 17, 7:50 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 55 min |
| Jun 17, 7:57 PM CDT | Areal Flood Advisory | MPX | Kandiyohi | 3 hr |
| Jun 17, 7:57 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 33 min |
| Jun 17, 8:18 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 27 min |
| Jun 17, 8:47 PM CDT | Special Weather Statement | MPX | Big Stone | 58 min |
| Jun 17, 9:33 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 57 min |
| Jun 17, 9:55 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 35 min |
| Jun 17, 10:09 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Scott, Sibley | 66 min |
| Jun 17, 10:22 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville, Swift, Yellow Medicine | 53 min |
| Jun 17, 10:42 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 48 min |
| Jun 17, 11:25 PM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Stearns | 65 min |
| Jun 17, 11:34 PM CDT | Special Weather Statement | MPX | Dakota | 56 min |
| Jun 18, 12:09 AM CDT | Special Weather Statement | MPX | Benton, Meeker, Stearns | 51 min |
| Jun 18, 12:21 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Sherburne, Stearns | 54 min |
| Jun 18, 6:38 AM CDT | Special Weather Statement | MPX | Dakota | 37 min |
| Jun 18, 11:58 AM CDT | Flood Watch | MPX | Anoka, Blue Earth, Brown, Carver, Chisago, Dakota and 14 more | 20 hr |
| Jun 18, 3:46 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 44 min |
| Jun 18, 4:28 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 47 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 53 min |
Nearby
Areal Flood Warnings in Minnesota, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.